Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Topeka, KS

July 17, 2008Republic County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 17, 2008, 6:55 PM CDT for Republic County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 6:55 PM CDT (23:55 UTC)
Expired
Jul 17, 2008, 11:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Republic County, KS

The radar

The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1745 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 172357
FFWTOP
KSC157-180400-
/O.NEW.KTOP.FF.W.0035.080717T2355Z-080718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1100 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS HAD REDEVELOPED OVER NORTHWESTERN REPUBLIC 
COUNTY...WHERE 2-3 INCHES OF RAINFALL HAS ALREADY FALLEN.  THESE 
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 1 INCH 
PER HOUR OVER REPUBLIC COUNTY OVER THE NEXT COUPLE OF HOURS.  RUNOFF 
FROM THIS ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE FLASH 
FLOODING OF CREEKS AND STREAMS IN NORTHWESTERN REPUBLIC COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  REPUBLIC...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 4000 9777 4000 9758 3983 9759 3983 9793
      3995 9794 3995 9793 4000 9793 4000 9792
      4001 9778
TIME...MOT...LOC 2355Z 180DEG 0KT 3989 9777

$$

CAVANAUGH
1 follow-up statement
000 
WGUS73 KTOP 180223
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT THU JUL 17 2008

KSC157-180400-
/O.CON.KTOP.FF.W.0035.000000T0000Z-080718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-
922 PM CDT THU JUL 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN REPUBLIC COUNTY...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER LINE OF THUNDERSTORMS MOVING OVER AREAS THAT HAVE ALREADY 
RECEIVED 2 TO 3 INCHES OF RAIN TONIGHT.  DOPPLER RADAR INDICATES 
THAT RAINFALL RATES OF UP TO 1 INCH PER HOUR ARE POSSIBLE WITH THIS 
LINE OF STORMS...THEREFORE THE FLASH FLOOD WARNING CONTINUES FOR 
NORTHWESTERN REPUBLIC COUNTY.

LOCATIONS IMPACTED INCLUDE...
REPUBLIC.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 4000 9777 4000 9758 3983 9759 3983 9793
      3995 9794 3995 9793 4000 9793 4000 9792
      4001 9778
TIME...MOT...LOC 0222Z 180DEG 0KT 3989 9777

$$

CAVANAUGH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:07 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 17, 3:07 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT THU JUL 17 2008

.DISCUSSION...

WATER VAPOR SATELLITE IMAGERY FROM THIS AFTERNOON ALONG WITH THE 12Z
UPPER AIR MAPS SHOWED AN UPPER LEVEL RIDGE ACROSS THE SOUTHERN
CONUS. ZONAL FLOW...WITH MINOR UPPER TROUGHS EMBEDDED...WAS LOCATED
ACROSS THE NORTHWEST CONUS AND EXTENDED EASTWARD ACROSS THE NORTHERN
PLAINS. A LONGER WAVE LENGTH UPPER TROUGH WAS LOCATED OFF THE
EASTERN SEABOARD. THE 12Z 850MB ANALYSIS REVEALED THAT DEEP GULF
MOISTURE EXTENDED FROM WEST TX NORTHWARD ACROSS THE PLAINS INTO THE
MIDWEST. 850MB DEWPOINTS OF 15 TO 18 DEG C EXTENDED FROM KS
NORTHWARD INTO EASTERN SD AND CENTRAL MN.

THE 100 PM CDT SURFACE MAP SHOWED A COLD FRONT EXTENDED FROM CENTRAL
MN...SOUTHWEST ACROSS CENTRAL NE INTO NORTHEAST CO. THUNDERSTORMS
WERE ALREADY DEVELOPING ALONG THE COLD FRONT ACROSS CENTRAL NE.
TEMPERATURES ACROSS THE CWA WERE IN THE UPPER 80S TO LOWER 90S.

TONIGHT...BOTH THE NAM AND GFS BOTH SHOW QPF DEVELOPING ALONG THE
FRONT ACROSS CENTRAL AND SOUTHERN NE...AND ALSO ACROSS NORTHWEST AND
WEST CENTRAL KS. UPSLOPE FLOW NORTH OF THE BOUNDARY ACROSS NORTHEAST
CO AND WESTERN NE WILL CAUSE A COMPLEX OF THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING. ALSO...A LINE OF THUNDERSTORMS SHOULD
DEVELOP ALONG THE COLD FRONT ACROSS SOUTHWEST NE AND EXTEND
NORTHEAST INTO EAST CENTRAL NE LATE THIS AFTERNOON. BOUNDARY LAYER
CU HAS BEEN INCREASING ACROSS WEST CENTRAL AND NORTH CENTRAL KS AS
CONVECTIVE TEMPERATURES ARE CURRENTLY BEING REACHED. I DONT SEE A
BOUNDARY AT THE SURFACE BUT ANY WEAK VORT MAX ROUNDING THE 5H RIDGE
MAY PROVIDE SUFFICIENT LIFT FOR ISOLATED THUNDERSTORMS TO DEVELOP
LATE THIS AFTERNOON OR EARLY EVENING ACROSS NORTH CENTRAL KS. THE
THUNDERSTORMS ALONG THE FRONT ACROSS CENTRAL NE MAY PRODUCE AN
OUTFLOW BOUNDARY THAT MAY PUSH SOUTHWARD INTO THE NORTHERN SECTIONS
OF THE CWA LATER TONIGHT. THUS...SHOWERS AND THUNDERSTORMS OVER NE
MAY BUILD SOUTHWARD ACROSS THE NORTHERN COUNTIES OF THE CWA LATER
TONIGHT. THE REMAINDER OF THE CWA SHOULD REMAIN DRY...THOUGH I
CANNOT RULE OUT ISOLATED ELEVATED SHOWERS DEVELOPING IN THE WARM
SECTOR TOWARDS SUNRISE.

FRIDAY...IM LEANING MORE TOWARDS THE NAM MODEL THAT SHOWS THE
OFB/FRONT SHIFTING SOUTHWARD TOWARDS I-70 DURING THE AFTERNOON
HOURS. BOTH THE NAM AND GFS SHOW AN MCV DEVELOPING FROM THE UPSLOPE
CONVECTION ACROSS NORTHEAST CO THIS EVENING AND SLOWLY TRANSLATING
EAST ACROSS NORTHERN KS THROUGH THE DAY. THE GFS LOOKS TO AMPLIFY
THE MCV...MOST LIKELY A MODEL CONVECTIVE FEEDBACK PROBLEM. THOUGH
THE COMBINATION OF DEEP MOISTURE AND LIFT AHEAD OR NORTH OF THE
OUTFLOW BOUNDARY...AND LIFT AHEAD OF THE MCV WILL MOST LIKELY CAUSE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
THE WESTERN AND NORTHERN SECTIONS OF THE CWA. ATTM...THE BEST RAIN
CHANCES LOOK TO BE ACROSS THE NORTHERN AND WESTERN COUNTIES OF THE
CWA. THERE IS THE POTENTIAL OF HEAVY RAINFALL GIVEN PWS AROUND 2.0
INCHES...BUT AM NOT VERY CONFIDENT IN WHERE THE AREA OF HEAVY
RAINFALL WILL BE LOCATED THROUGH THE DAY FRIDAY. MAY BE MORE OF A
MESOSCALE FORECAST FOR FLASH FLOODING GIVEN POSITION OF THE
OFB/FRONT FRIDAY AFTERNOON. IF SKIES CLEAR AHEAD OF THE OFB/FRONT
FRIDAY AFTERNOON...MUCAPES COULD BE NEAR 2000 J/KG.
THEREFORE...THERE COULD BE A THREAT OF PULSE SEVERE THUNDERSTORMS
WITH DAMAGING WINDS BEING THE GREATEST HAZARD FROM ANY SEVERE
THUNDERSTORM. HIGHS SHOULD REACH AROUND 90 DEGREES SOUTH OF THE
OFB/FRONT AND ONLY REACH THE MID 80S NORTH OF THE OFB/FRONT. GARGAN

FORECAST CHALLENGE IN THE LONG TERM REVOLVES AROUND PRECIPITATION
CHANCES AS SEVERAL WEAK FRONTS SLOW PUSH INTO...THEN MEANDER ACROSS
THE REGION.

FRIDAY NIGHT/SAT...ONGOING CONVECTION ALONG THE LINGERING COLD
FRONT OR OUT FLOW BOUNDARY WILL EXIT AS UPPER LEVEL SUPPORT SHIFTS
EASTWARD. EXPECT TO SEE STORMS END BY SAT MORNING. TRAIL END OF
THE LINGERING BOUNDARY SHOULD LIFT NORTH AS THE AMPLIFYING 500MB
RIDGE SLIDES FURTHER EAST. KEPT THE REMAINDER OF THE WEEKEND
FORECAST DRY...SAVE FOR SAT NITE/SUN MORN IN THE FAR NE ALONG
MODEST WARM ADVECTION AXIS NEAREST TO THE BOUNDARY.

SECOND BOUNDARY NUDGES INTO NORTHEAST KANSAS EARLY SUNDAY...AND
LINGERS THROUGH MONDAY. AMPLIFIED SOUTHERN CONUS 500MB RIDGE WOULD
FAVOR A MORE NORTHERLY POSITION OF THIS FRONT...WHICH WOULD KEEP
BULK OF PRECIPITATION OVER NE. ECMWF MAINTAINS A MORE AMPLIFIED
RIDGE ALOFT...AND NORTHERLY FOCUS FOR PRECIP DEVELOPMENT ALONG THE
BOUNDARY...CLOSER TO UPPER LEVEL SUPPORT IN MORE ACTIVE
NORTHWESTERLY FLOW. GFS DRIVES A SECOND SHORTWAVE BEHIND THE MAIN
UPPER TROUGH...AND DEPICTS A MORE SOUTHERLY FOCUS FOR PRECIPITATION.
HPC/ENSEMBLES FAVOR THE MORE NORTHERLY SOLUTION AND AM NOT
EXCEPTIONALLY CONFIDENT IN ATTEMPTING TO NAIL DOWN TIMING/PLACEMENT
OF NORTHERN STREAM FRONTS BEYOND TUES...AND WILL THEREFORE CONTINUE
DRY FORECAST THROUGH NEXT WEEK.

WITH THE BROAD 500MB RIDGE DEFINING THE UPPER LEVEL FLOW PATTERN
THROUGH MUCH OF NEXT WEEK AND PERSISTENT SOUTHERLY LOW LEVEL
FLOW...LOADS OF HOT AND HUMID AIR WILL LINGER DURING THE NEXT WORK
WEEK...ASSUMING FRONTS REMAINS NORTH OF THE CWA. ON AVERAGE...THE
FIRST TRIPLE DIGIT DEGREE DAY OCCURS AT CONCORDIA JULY 7TH. MAY SEE
TEMPERATURES FLIRT WITH THE 100 DEGREE MARK WED/THUR...ESPECIALLY
WEST OF MHK. KONOP

&&

.AVIATION...

FOR THE 18Z TAFS...EXPECT VFR CONDITIONS TO CONTINUE ACROSS ALL
TAF SITES THROUGH THE NEXT 18 TO 24 HOURS. SOUTH WINDS WILL BE 10
TO 15 KTS ACROSS ALL TAF SITES THIS AFTERNOON. A COLD FRONT OVER
CENTRAL NE WILL SINK SOUTHWARD INTO NORTHERN KS FRIDAY MORNING.
MOST OF THE CONVECTION SHOULD REMAIN NORTH AND WEST OF THE TAF
SITES FRIDAY MORNING...BUT ANY OUTFLOW BOUNDARIES OR WEAK WAA IN
THE WARM SECTOR MAY CAUSE ISOLD TO SCT THUNDERSTORMS TO DEVELOP
AFTER 12Z. ATTM...I ONLY PLACED CBS IN THE TAFS AFTER 12Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARGAN/KONOP
Hazardous weather outlook, Jul 17, 3:24 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT THU JUL 17 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-182030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
324 PM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT ACROSS NORTH
CENTRAL KANSAS THIS EVENING. AT THIS TIME...ANY STORMS THAT
DEVELOP ARE NOT EXPECTED TO BE SEVERE...BUT GUSTY WINDS...HEAVY
RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. THUNDERSTORMS ARE THEN
EXPECTED TO PUSH ACROSS THE REMAINDER OF NORTH
CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS THROUGH FRIDAY
MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.
BUT...AN EXCEPTIONALLY MOIST ATMOSPHERE WILL ALLOW FOR ANY
THUNDERSTORMS TO BE HEAVY RAIN PRODUCERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA FRIDAY THROUGH SATURDAY MORNING. SEVERE WEATHER IS
NOT ANTICIPATED WITH THESE STORMS...BUT HEAVY RAINFALL IS AGAIN
POSSIBLE...AND LOCALIZED FLOODING ISSUES MAY ARISE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

KONOP

In the hours before

Local storm report, Jul 17, 5:16 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HEAVY RAIN       SE REPUBLIC             39.92N 97.82W
07/17/2008  M1.56 INCH       REPUBLIC           KS   TRAINED SPOTTER

            RAINFALL FELL IN ABOUT AN HOUR.

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:23 PM CDTAreal Flood AdvisoryTOPRepublic2 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.